A Mimicker of Yellow Oleander Poisoning producing toxicity
In the emergency department, the combination of gastrointestinal symptoms with heart block should make one suspect poisoning due to cardiac glycosides. Here we report a case of poisoning due to Cryptostegia grandiflora which also contains cardiac glycosides. Toxicity of Cryptostegia grandiflora is known among animals. However, very few case reports are available on the human toxicity of Cryptostegia grandiflora worldwide.
A 45-year-old male presented to the emergency department with recurrent episodes of vomiting of one day duration. He had ingested a paste made up of leaves of a plant, which was given to him by a herbal medical practitioner as a treatment for his chronic skin condition. Leaves eaten by the patient are shown in Figure 1. On evaluation, he was conscious and oriented. His pulse was 48 per minute. The blood pressure was 100/70 mmHg. He had multiple scaly plaques all over the body suggestive of psoriasis. Examination of the heart, lungs and abdomen were normal. Neurological examination was also normal.
In India there is widespread use of plant parts for treatment by practitioners of various systems of medicine. These include the Siddha system of medicine prevalent in South India, principally in the state of Tamil Nadu and the Ayurveda system widely prevalent all over India. Cryptostegia grandiflora also known as the rubber vine is a native plant of Madagascar but is also distributed throughout the tropics . This plant is used in alternative medicine as it is found to have antiproliferative, antioxidant, and antidiabetic properties . It is used in the Siddha system of medicine for the treatment of eczema and also as an anti-fungal. Other uses are as purgative, analgesic and for treatment of schistosomiasis . Root extracts are given as antidote in snake bite. It is known by various names such as Vilayti-vakundi (Marathi), Garudappalai, Kauli (Marathi), Rubber vine, Chabukchhuree, Purple allamanda, Palay Rubbervine, Rubber ki bel (Hindi). In tamil it is known as Palai . This plant contains cardiac glycosides and is toxic to horse, sheep and goat. Human toxicity is also reported but very few case reports are available worldwide. The clinical features seen in horses after consumption of leaves were colic, dyspnea, profuse sweating, muscle twitching, weakness and cardiac arrhythmias. Necropsy findings include epicardial and endocardial hemorrhage, and congestive cardiac failure. Subcapsular hemorrhages in spleen, liver and hyperemia of gastric and intestinal mucosa were also seen . In humans it is known to produce the following symptoms: a. GI symptoms -abdominal pain, nausea, vomiting, anorexia b. Cardiac - cardiac arrhythmias (Mobitz type 1, Mobitz type 2, junctional rhythm, AV dissociation, atrial fibrillation). eakness, lethargy and delirium .
Journal of Clinical Toxicology
Mail ID: email@example.com